Alert archive / Minnesota / Flash Flood Watches in 2017

Flash Flood Watch 1, NWS La Crosse, WI

May 16, 2017Buffalo County, Trempealeau County, Wisconsin; 7 counties in Minnesota

NWS La Crosse, WI issued this flash flood watch at May 16, 2017, 3:06 PM CDT for Buffalo County, Trempealeau County, Wisconsin; 7 counties in Minnesota. It took effect at May 16, 2017, 9:00 PM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
May 16, 2017, 3:06 PM CDT (20:06 UTC)
In effect from
May 16, 2017, 9:00 PM CDT
Expired
May 17, 2017, 3:40 AM CDT
In force
7 hr
Issued by
NWS La Crosse, WI
Flood severity
None

Counties Dodge County, MN, Fillmore County, MN, Houston County, MN, Mower County, MN, Olmsted County, MN, Wabasha County, MN, Winona County, MN, Buffalo County, WI, Trempealeau County, WI

The radar

The La Crosse radar (KARX), 74 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.1 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2017-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 241 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2017-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
241 J/kg
Mixed-layer CIN
-181 J/kg
Mixed-layer LCL
1186 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.3

Open this sounding in Storm Lab

The text

As transmitted.

781 
WGUS63 KARX 162006
FFAARX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service La Crosse WI
306 PM CDT Tue May 16 2017

...Flooding Due to Heavy Rain Possible Tonight...

.A complex of thunderstorms is expected to move across portions of
southeast Minnesota into north-central Wisconsin late this evening
and overnight. Periods of heavy rain are possible with 1-3 inches
of rain. Locally higher amounts may occur for areas that see
repeat stronger thunderstorms. This rainfall, when combined with
recent rainfall and localized flooding from last night across
portions of southeast Minnesota, may result in additional flash 
flooding and river flooding. Persons with outdoor interests,
especially those who are camping near rivers and streams, should
be weather aware through tonight. 

MNZ079-086>088-094>096-WIZ032-033-170415-
/O.NEW.KARX.FF.A.0001.170517T0200Z-170517T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Buffalo-
Trempealeau-
Including the cities of Wabasha, Dodge Center, Rochester, Winona,
Austin, Preston, Caledonia, Alma, Arcadia, and Whitehall
306 PM CDT Tue May 16 2017

...FLASH FLOOD WATCH IN EFFECT FROM 9 PM CDT THIS EVENING THROUGH
WEDNESDAY MORNING...

The National Weather Service in La Crosse has issued a

* Flash Flood Watch for portions of southeast Minnesota and west 
  central Wisconsin, including the following areas, in southeast 
  Minnesota, Dodge, Fillmore, Houston, Mower, Olmsted, Wabasha, 
  and Winona. In west central Wisconsin, Buffalo and 
  Trempealeau. 

* From 9 PM CDT this evening through Wednesday morning

* 1-3 inches of rainfall, possibly more, may result in flash
  flooding and river flooding, especially for areas across
  southeast Minnesota that received 2-5 inches last night. 

* Persons with outdoor interests,especially those who are camping
  near rivers and streams, should be weather aware through
  tonight.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

Rogers
2 follow-up statements
773 
WGUS63 KARX 170212
FFAARX

Flood Watch
National Weather Service La Crosse WI
912 PM CDT Tue May 16 2017

...Flooding Due to Heavy Rain Possible Tonight...

.Thunderstorms will bring more heavy rain to areas hard hit by
rain last night. An additional 1 to 3 inches is possible. Locally
higher amounts may occur. Flash flooding and river flooding could
result. Persons with outdoor interests, especially those who are 
camping near rivers and streams, should be weather aware through 
tonight.

MNZ079-086>088-094>096-WIZ032-033-171015-
/O.CON.KARX.FF.A.0001.000000T0000Z-170517T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Buffalo-
Trempealeau-
Including the cities of Wabasha, Dodge Center, Rochester, Winona,
Austin, Preston, Caledonia, Alma, Arcadia, and Whitehall
912 PM CDT Tue May 16 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM CDT WEDNESDAY...

The Flash Flood Watch continues for

* Portions of southeast Minnesota and west central Wisconsin, 
  including the following areas, in southeast Minnesota, Dodge, 
  Fillmore, Houston, Mower, Olmsted, Wabasha, and Winona. In 
  west central Wisconsin, Buffalo and Trempealeau. 

* Until 7 AM CDT Wednesday

* 1-3 inches of rainfall, possibly more, may result in flash
  flooding and river flooding, especially for areas across
  southeast Minnesota that received heavy rain last night. 

* Persons with outdoor interests,especially those who are 
  camping near rivers and streams, should be weather aware 
  through tonight. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
667 
WGUS63 KARX 170840
FFAARX

Flood Watch
National Weather Service La Crosse WI
340 AM CDT Wed May 17 2017


MNZ079-086>088-094>096-WIZ032-033-170945-
/O.CAN.KARX.FF.A.0001.000000T0000Z-170517T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Buffalo-
Trempealeau-
Including the cities of Wabasha, Dodge Center, Rochester, Winona,
Austin, Preston, Caledonia, Alma, Arcadia, and Whitehall
340 AM CDT Wed May 17 2017

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of southeast Minnesota and
west central Wisconsin has been cancelled. The risk for widespread
heavy rainfall is ending across the area. However, periods of
showers and thunderstorms are expected through this evening, which
may still result in localized heavy rainfall. Those areas which
received heavy rains over the past two days should remain alert
for some possible rises on area streams and rivers.

$$

Lawrence

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this flash flood watch went out at May 16, 2:52 PM CDT, 14 minutes earlier.

Area forecast discussion, May 16, 2:52 PM CDT, 14 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
252 PM CDT Tue May 16 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 252 PM CDT Tue May 16 2017

All eyes on thunderstorm chances/severe potential tonight through
Wednesday. Some scattered thunderstorms will continue late this
afternoon and evening generally across the northwest third of the
forecast area where the CAP is weaker within plume of 1000 to 2500
J/kg of MLCAPE. While some large hail, damaging winds, and
locally heavy rainfall are possible, most of these storms should
be sub-severe.

Of greater concern will be late this evening and overnight as a
leading short-wave lifts northeastward across central MN into
northwest WI. Models in reasonable agreement showing a nocturnal
convective complex develop with this wave, impacting northeast IA,
southeast MN, and north central WI. When combined with strong
mid-level moisture advection along a strengthening low-level jet
and PWATs near 1.5 inches (2-3 standard deviations above normal),
expect periods of heavy rain. Flooding, including river flooding
and flash flooding are possible, especially for those areas across
southeast MN that received 2-5 inches of rain last night. As a
result, will issue a Flash Flood Watch for southeast MN and
Buffalo/Trempealeau Counties in WI from 02-12Z late this evening
and overnight where 1-3 inches (locally more) of rain are
possible. See hydrology discussion below for additional details.
Outside of the heavy rain threat, instability/shear profiles still
support large hail and damaging winds as well.

For Wednesday, the cut-off closed low across AZ will eject
northeastward and near the NE/SD/IA border by 00Z Thursday. Strong
deep layer shear will accompany this wave, although instability is
still in question as the warm sector looks quite messy with the
potential for substantial cloud cloud. If higher instability can
be realized, strong to severe storms are once again possible for
much of the area. With no real change in air mass, additional
heavy rainfall is also possible, but will address that issue and
possible headlines after tonight's convection.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 252 PM CDT Tue May 16 2017

Thursday still looking mostly dry with short-wave ridging aloft.
That said, it will be cloudy and cool with a brisk north-northwest
wind. Temperatures only expected to reach the mid 50s to mid 60s
for most places. Shower chances return Friday as a weak short-wave
attempts to undercut the ridge, but with instability well south of
the area, not expecting any thunder at this time. Unseasonably
cool, cloudy conditions will continue with highs in the 50s.

Friday night through Tuesday, the main concern will be a strong
upper-level low moving through the Northern Plains region. There
are only minor differences on the placement of the attendant
surface low between the GFS and ECMWF, and both bring the center
of the surface low generally over our area. This should bring a
prolonged period of rain showers and below normal temperatures to
our area this weekend. The bulk of the rain looks to fall on
Saturday, with the system departing by late Sunday. We will remain
in an active pattern into next week, with another shortwave
swinging down from Canada late Monday into Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1226 PM CDT Tue May 16 2017

A warm front was currently pushing slowly northward through the
area with a few storms mainly north of I-90. Atmosphere over
KRST/KLSE looks like it will be capped off to prevent any further
shra/ts activity though this afternoon with VFR conditions
prevailing. In addition, winds will be a bit breezy from the south
with the passage of the warm front at KRST/KLSE sites. Plan on
more shra/ts moving in this evening as another trough of low
pressure ejects northeast out of the Central Plains. Mainly VFR
conditions expected overnight with this scattered shra/ts
activity, slipping into MVFR from 12Z to 18Z.

&&

.HYDROLOGY...
Issued at 248 PM CDT Tue May 16 2017

A swath of 2-5 inches of rain fell last night across portions of
southeast MN from north of Dodge Center and Rochester through much
of Winona County and into northern Houston County. Smaller rivers
and streams responded rapidly to this rainfall with some localized
flooding. An additional 1-3 inches (possibly more) are possible
late this evening and overnight as another convective complex
moves across the region. With wet soils and elevated water levels
from last night, any additional rainfall may result in flash
flooding and/or river flooding. As a result, a Flash Flood Watch
is in effect tonight for southeast MN into portions of north-
central WI.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch from 9 PM CDT this evening through Wednesday
     morning for WIZ032-033.

MN...Flash Flood Watch from 9 PM CDT this evening through Wednesday
     morning for MNZ079-086>088-094>096.

IA...None.
&&

SHORT TERM...Rogers
LONG TERM...Rogers/Hollan
AVIATION...DAS
HYDROLOGY...Rogers
Hazardous weather outlook, May 16, 5:02 AM CDT, 10 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
502 AM CDT Tue May 16 2017

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-171200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
502 AM CDT Tue May 16 2017

This Hazardous Weather Outlook is for portions of northeast
Iowa, southeast Minnesota, and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Some thunderstorms will linger this morning, mainly north and east
of La Crosse. The main threats from any of these storms are brief
heavy rains and lightning.

Thunderstorms are expected to spread back into the area tonight. A
few of these could be strong to severe in areas west and north of
La Crosse. The main threats would be large hail, damaging winds,
locally heavy rains, and lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorm chances continue Wednesday into Wednesday evening. A
few storms Wednesday afternoon and evening could be strong and
produce small hail and gusty winds. Locally heavy rains remain
possible as well.

Another round of widespread rain looks to spread across the area
Friday into Saturday night, with amounts of 3/4 inch to locally 2
inches appearing likely.

.SPOTTER INFORMATION STATEMENT...

Rainfall and any localized flooding or high water reports would
be appreciated this morning.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

RRS/LAWRENCE

In the hours before

Special weather statement, May 16, 12:15 PM CDT, 2 hours 51 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1215 PM CDT TUE MAY 16 2017

WIZ032-033-161745-
Buffalo-Trempealeau-
1215 PM CDT TUE MAY 16 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEAST BUFFALO AND
NORTHWEST TREMPEALEAU COUNTIES...

At 1213 PM CDT, a strong thunderstorm was located near Modena, or 11
miles south of Mondovi, moving northeast at 50 mph.  This
thunderstorm is capable of producing hail up a half inch in diameter
and wind gusts up to 40 mph.

This storm will be near...
  Mondovi around 1225 PM CDT.
  Strum around 1235 PM CDT.
  Osseo around 1245 PM CDT.

LAT...LON 4429 9172 4442 9190 4460 9167 4459 9122
TIME...MOT...LOC 1713Z 225DEG 43KT 4442 9173

JSB
Special weather statement, May 16, 12:46 PM CDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1246 PM CDT TUE MAY 16 2017

MNZ088-WIZ032>034-161900-
Winona-Buffalo-Jackson-Trempealeau-
1246 PM CDT TUE MAY 16 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL
WINONA...SOUTHEASTERN BUFFALO...NORTHWESTERN JACKSON AND
TREMPEALEAU COUNTIES...

Through 2 PM, an area of strong thunderstorm will move northeast at
50 mph across parts of southeast Minnesota and west central
Wisconsin.  These thunderstorms will produce frequent lightning,
small hail, and brief period of heavy rain.

Locations impacted include...
Winona, Arcadia, Whitehall, Goodview, Osseo, Blair, Independence,
Strum, Buffalo City, Fountain City, Stockton, Rollingstone, Price,
Dodge, York, Eleva, Northfield, Merrillan, Ettrick and Alma Center.

LAT...LON 4454 9092 4451 9092 4451 9088 4444 9080
      4442 9080 4442 9077 4395 9174 4414 9191
      4460 9149 4460 9099
TIME...MOT...LOC 1745Z 226DEG 49KT 4417 9169

JSB
Special weather statement, May 16, 1:12 PM CDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service La Crosse WI
112 PM CDT TUE MAY 16 2017

WIZ017-029-034-161915-
Jackson-Taylor-Clark-
112 PM CDT TUE MAY 16 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CLARK...CENTRAL JACKSON
AND SOUTHEASTERN TAYLOR COUNTIES...

At 108 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Thorp to 9 miles northwest of
Neillsville to near North Bend. Movement was northeast at 45 mph.

Winds around 30 mph and pea size hail are possible with these storms
along with frequent lightning.

Locations impacted include...
Medford, Black River Falls, Lake Arbutus, Neillsville, Abbotsford,
Spencer, Colby, Thorp, Owen, Dorchester, Hatfield, Merrillan and
Stetsonville.

Torrential rainfall is also possible with these storms, and may
cause some localized ponding of water. Do not drive your vehicle
through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4512 9004 4512 9020 4503 9020 4503 9031
      4438 9032 4414 9115 4420 9115 4462 9080
      4497 9092 4532 9005
TIME...MOT...LOC 1808Z 241DEG 39KT 4488 9082 4465 9073 4413 9117

DAS
Local storm report, May 16, 2:39 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
239 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HAIL             SPRING VALLEY           43.69N 92.39W
05/15/2017  E0.88 INCH       FILLMORE           MN   PUBLIC

            REPORT VIA FACEBOOK.

&&
Local storm report, May 16, 2:51 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
251 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0929 PM     HAIL             2 W SPRING VALLEY       43.69N 92.43W
05/15/2017  E0.75 INCH       FILLMORE           MN   PUBLIC

            REPORT VIA FACEBOOK.

&&
Local storm report, May 16, 2:52 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
252 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     HAIL             FOUNTAIN CITY           44.12N 91.70W
05/15/2017  E0.88 INCH       BUFFALO            WI   PUBLIC

            REPORT VIA FACEBOOK.

&&

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 7:25 PM CDTSpecial Weather StatementARXGrant35 min
May 15, 7:27 PM CDTSevere Thunderstorm WarningARXCrawford, Grant48 min
May 15, 7:58 PM CDTSpecial Weather StatementARXMonroe32 min
May 15, 8:14 PM CDTSevere Thunderstorm WarningARXGrant29 min
May 15, 11:15 PM CDTSpecial Weather StatementARXLa Crosse45 min
May 15, 11:44 PM CDTAreal Flood AdvisoryARXLa Crosse3 hr
May 16, 12:15 PM CDTSpecial Weather StatementARXBuffalo30 min
May 16, 12:46 PM CDTSpecial Weather StatementARXTrempealeau74 min
May 16, 1:12 PM CDTSpecial Weather StatementARXClark, Jackson63 min
May 16, 4:17 PM CDTSpecial Weather StatementARXBuffalo, Trempealeau58 min
May 16, 6:42 PM CDTSevere Thunderstorm WarningARXTaylor78 min
May 15, 10:08 PM CDTSevere Thunderstorm WarningARXFillmore, Houston, Winona67 min
May 15, 10:17 PM CDTSevere Thunderstorm WarningARXDodge23 min
May 15, 10:25 PM CDTSevere Thunderstorm WarningARXOlmsted, Wabasha, Winona41 min
May 15, 11:16 PM CDTSpecial Weather StatementARXHouston44 min
May 15, 11:19 PM CDTSpecial Weather StatementARXWinona56 min
May 15, 11:30 PM CDTSevere Thunderstorm WarningARXDodge33 min
May 15, 11:49 PM CDTAreal Flood AdvisoryARXOlmsted, Wabasha, Winona3 hr
May 16, 12:12 AM CDTFlash Flood WarningARXOlmsted, Wabasha, Winona7 hr
May 16, 12:18 AM CDTRiver Flood WarningARXOlmsted, Winona22 hr
May 16, 6:58 AM CDTAreal Flood WarningARXHouston, Olmsted, Wabasha, Winona9 hr
May 16, 3:54 PM CDTSpecial Weather StatementARXWabasha51 min

Nearby

Flash Flood Watches in Minnesota, 2017Flash Flood Watches in Wisconsin, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.